I've been on Accutane for about 3 months. Unfortunately, I got badly sunburned last week while playing golf. To make matters worse, I went running this morning in pants. Now my legs have many small blisters or little air pockets! What should I do? Have I caused permanent damage?
Permanent Damage from Sunburn While on Accutane?
Doctor Answers (8)
Sunburn 2nd degree - usually no permanent damage
Accutane can make your skin more sensitive to sun light. A second degree sunburn (blisters) usually does not lead to permanent damage. However, there may be a risk of darker pigmentation. See your dermatologist for an evaluation.
Permanent damage from sunburn on accutane
Sunburn typically doesn't scar, whether it is on accutane or not. When you are outdoors apply at least SPF-30 as soon as you get sweaty or every 30 minutes, whichever comes first. Try to golf in the early morning when the sun is not so direct and intense.
Accutane and acne scars
Caution should be exercised while on Accutane. Accutane works on the pilosebaceous unit and decreases the body's ability to epithelialize a wound during treatment. Avoid deep sunburns and trauma while on accutane.
You might also like...
There is nothing special about a sun burn while on Accutane and one while you are not on Accutane. Accutane does lower your threshold for sunburns.
For sunburns I like alternating Biafine (which was developed in France for radiation dermatitis) and a mid strength corticosteroid. If the sunburn is severe, then an intramuscular injection of steroids would be beneficial. Aspirin, due to its anit-inflammatory properties also helps.
Next time, be sure you wear your sunscreens and keep applying them. BTW, we discussed the new FDA guidelines for sunscreens, and how to chose the best one for you on our www.blogtalkradio.com show this past Tuesday May 11.
Permanent scarring from sunburn while on Accutane unlikely
Your description does not sound like it will lead to permanent scarring. Obviously you need to take great care to avoid the sun while you have the sunburn, but if you take care of yourself and remain out of the sun for the next week or so, you should heal fine. In the future you need to be more diligent about covering yourself while outside.
- Use A minimum 30 sunscreen applied multiple times daily when outside.
- Use full body coverage for your clothes, linen, cotton and other light fabrics can help with the heat. Wear a hat and long pants when outside fo rextended periods.
- Try to limit outdoor periods to the beginning or end of the day, when the sun is not at it's peak.
Most sunburns from Accutane won't cause permanent damage
Sunburns are common while on accutane but rarely cause any permanent damage. Use a good cortisone lotion several times a day to help resolve the sunburn as well as take aspirin or advil for the anti inflammatory effects and pain relief and see your doctor.
Be careful with Accutane and sun damage
While scarring due to surgery and other procedures is increased while taking Isotretinoin (and for six months afterwards), it does not sound like your sunburn is severe enough to cause scarring.
I would highly recommend using a sunscreen on a daily basis with at least an SPF of 30 or higher. When you know that you'll be in the sun (i.e., when golfing) apply a sunscreen with an SPF of 45 or higher and reapply every 2 hours.
In the meantime, for your current sunburn, apply a heavy moisturizing cream and take ibuprofen for pain.
Sunburn more likely when on Accutane or oral antibiotics for acne
Both Accutane and oral antibiotics for acne can make you more prone to have sunburn. Consistent daily sun protection and reapplying high SPF sunscreen every 2 hours between 10am-4pm when outdoors are critical. You may experience prolonged post-inflammatory redness or pigmentation after a sunburn which will slowly fade with frequent emollient application and adherence to daily sun protection. Unfortunately, every sunburn makes you more prone to develop skin cancers such as melanoma. Therefore, all fair skin persons need to have a "head-to-toe" skin check by a board-certified dermatologist every year.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.